Oct 5, 2008
what type of antibiotics am i able to take. when I am taking kaletra?
Response from Dr. Sherer
Because the ritonavir component of Kaletra has many drug interactions that are associated with it, this is a good question. In general, I urge my patients not to take any additional medication without talking to me first, partly out of concern for these interactions.
In general, there are few antibiotics that are commonly used in the US that should not be used, or that should be used at a different dose, in patients on Kaletra, but there are some important exceptions. There is an excellent table of drug interactions with all of the ART medications in the HHS Guidelines (available at www.aidsinfo.nih.gov) that you can review directly, though I advise you to talk to your doctor first.
For example, rifampin, which is an anti-TB drug that is occassionally used as a co-treatment of staphylococcal infections, should not be used with Kaletra or any boosted PI. Similarly, Kaletra should it be used with the anti-fungal voriconazole.
Dose alterations and extra caution are needed with other anti-fungal drugs (imidazoles) such as ketoconazole and itraconazole.
There are other examples as well, too many to list. People with renal failure on Kaletra should have a dose reduction of clarithromycin, an antibiotic sometimes used for upper respiratory infections. Dose reduction of rifabutin, another anti-TB medication, is required for people on Kaletra.
This good, simple question has a fairly complex answer. The best answer is, don't rely on a web site for this type of information. Talk to your doctor before you take any additional medications while you are on ART, including Kaletra or any other medication.
Truvada Reyetaz Norvir Resistance
low t cell count
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.